Indiana, 2016

Damaging Winds in Indiana, March 31, 2016

March 31, 2016 · NWS LMK · 2 events in 1 county or zone

An approaching cold front combined, with ample daytime instability and moisture, led to several lines of strong to severe thunderstorms across portions of southern Indiana during the afternoon and early evening hours March 31st. The primary hazard was damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An approaching cold front combined, with ample daytime instability and moisture, led to several lines of strong to severe thunderstorms across portions of southern Indiana during the afternoon and early evening hours March 31st. The primary hazard was damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 31, 2:14 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 31, 2:14 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
314 PM EDT THU MAR 31 2016

.SHORT TERM (Now through Friday Night)...
Issued at 310 PM EDT Thu Mar 31 2016

...Strong to Severe Storms Likely into This Evening...

Line of convection has solidified along a pre-frontal trof over
western Kentucky, and will be pushing into central Kentucky during
the afternoon commute. Wind reports associated with these storms are
marginal so far, but the line is moving into an area of stronger and
increasing instability and DCAPE, as clouds have broken and temps
have climbed into the 70s. Actual cold front is back across
Illinois, just this side of Interstate 55, with a decent line of
convection along it.

All modes of severe weather remain on the table, but with surface
winds now veered to the SSW the tornado threat is decreasing absent
any locally backed winds. Thus SPC outlook has been downgraded to
slight, which seems reasonable. Otherwise, there remains enough
instability and decent shear to support large hail and damaging
winds. Better DCAPE is over south-central KY and expected to improve
with continued heating, so expect the wind threat to be greater
there. Mid-level lapse rates are better over Illinois and Indiana,
so northern counties would be more favored for hail potential.

First line should move east across southern Indiana and central
Kentucky between now and early evening. Later in the evening, a
weaker second wave along the front will mainly affect the I-64
corridor and north, while storms lifting out of Tennessee will
scrape south-central Kentucky. There's a substantial chance that
some part of central Kentucky will get gapped between these two
lines.

Precip tapers off after midnight, leaving us a transitional day on
Friday with dry surface ridging oriented west to east, but the upper
trof axis still to our north and west. Temps will actually run just
on the high side of climo, with breezy west winds especially north
of the Parkways. Ridging continues to build Fri night, but with a
decent surface low over Wisconsin, winds will stay up enough to keep
temps from bottoming out.

.LONG TERM (Saturday through Thursday)...
Issued at 300 PM EDT Thu Mar 31 2016

Progressive, mainly NW flow is expected for much of the long term
period. Saturday will be cool and breezy in the cold advection
behind a Clipper pushing through the Great Lakes. However, the main
impact over the weekend will be frost/freeze potential late Sat
night into Sun morning with the surface high draped across the Ohio
Valley. Will include patchy frost wording in the forecast, but not
enough confidence in a freeze for any headlines or HWO mention.

Another Clipper will pass by to our north Monday, but will be
moisture-starved. Still close enough to the dynamics to warrant
chance POPs Monday into Monday night. Tuesday looks to be the
coolest day in the forecast as a 1033mb high pushes a quick shot of
Canadian air into the Ohio Valley. Temps will recover quickly under
shortwave ridging on Wednesday, but precip chances return late
Wednesday and stick around through Thursday as a full-latitude upper
trof digs into the eastern CONUS.

&&

.AVIATION (18Z TAF Update)...
Updated at 1246 PM EDT Thu Mar 31 2016

A cold front will continue to approach the region today and move
through tonight. The morning's rain continues to push off to the
east and will be east of LEX by TAF issuance time. Focus then turns
to the potential for storms this afternoon. Looking at the most
recent model runs and current storm development, it looks like
storms will move in an hour or two earlier than previously forecast,
so moved up the time for the TS this afternoon. Scattered storms are
possible this afternoon and early evening. There will then be
another round of rain with maybe some storms moving through with the
front later in the evening. Right now it looks like the afternoon
activity will be the strongest with the potential for the biggest
impact if a storm moves across the terminal. All precipitation
should move out through the overnight hours.

Ceilings will improve to VFR at LEX after the rain moves out and
have already improved at BWG and SDF. Mainly VFR conditions are
expected except in any storms. Winds will continue to be gusty out
of the south today. They will relax and shift to west-northwesterly
tonight in the wake of the front.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........EER
Hazardous weather outlook, Mar 31, 2:30 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT THU MAR 31 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
330 PM EDT THU MAR 31 2016 /230 PM CDT THU MAR 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING
AHEAD OF A COLD FRONT. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. WHILE
THE THREAT EXISTS THROUGHOUT THE AREA...THE HAIL THREAT WILL BE
GREATEST OVER SOUTHERN INDIANA...WHILE THE WIND THREAT WILL BE
GREATEST OVER CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

RAS

In the hours before

Special weather statement, Mar 31, 2:11 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT THU MAR 31 2016

INZ089-KYZ023>028-061-062-311945-
PERRY-BUTLER-EDMONSON-OHIO-HARDIN-MEADE-HANCOCK-GRAYSON-BRECKINRIDGE-
311 PM EDT THU MAR 31 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PERRY...
WESTERN MEADE...OHIO...WEST CENTRAL HARDIN...GRAYSON...
BRECKINRIDGE...HANCOCK...BUTLER AND NORTHWESTERN EDMONSON COUNTIES...

AT 310 PM EDT/210 PM CDT/...A CLUSTER OF STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM NEAR ROCKPORT TO 7 MILES NORTHEAST OF
CENTRAL CITY TO 6 MILES NORTH OF ELKTON...AND MOVING NORTHEAST AT
55 MPH.

WIND GUSTS BETWEEN 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TELL CITY...LEITCHFIELD...HARTFORD...MORGANTOWN...HARDINSBURG...
HAWESVILLE...CASEY...WEBSTER...LEE AND BEAVER DAM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3767 8682 3771 8687 3779 8682 3784 8685
      3784 8691 3788 8689 3791 8694 3789 8699
      3790 8699 3815 8632 3766 8617 3719 8639
      3717 8647 3718 8662 3714 8662 3708 8691
      3716 8693 3719 8689 3736 8702 3756 8704
TIME...MOT...LOC 1910Z 244DEG 56KT 3781 8703 3734 8700 3690 8718

SCHOETTMER
Local storm report, Mar 31, 2:50 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     PATESVILLE              37.78N 86.72W
03/31/2016                   HANCOCK            KY   PUBLIC

            TREE DOWN ACROSS HIGHWAY 1700 NEAR
            QUISENBERRY ROAD.

&&

MRC
Special weather statement, Mar 31, 3:08 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EDT THU MAR 31 2016

INZ091-092-KYZ029>042-045>049-057-312030-
FLOYD-CLARK-BOURBON-HENRY-WOODFORD-JEFFERSON-HARRISON-FAYETTE-CLARK-
BULLITT-ANDERSON-WASHINGTON-MERCER-FRANKLIN-SCOTT-OLDHAM-SHELBY-
NELSON-SPENCER-TRIMBLE-MADISON-JESSAMINE-
408 PM EDT THU MAR 31 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE LOUISVILLE
METRO...FRANKFORT...AND SHELBYVILLE AREAS....

AT 405 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES EAST OF
BRANDENBURG...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...LEXINGTON...GEORGETOWN...FRANKFORT...JEFFERSONVILLE...NEW
ALBANY...NICHOLASVILLE...JEFFERSONTOWN...WINCHESTER AND ST. MATTHEWS.

LAT...LON 3771 8534 3850 8596 3850 8589 3855 8585
      3861 8553 3859 8543 3862 8544 3865 8526
      3858 8521 3860 8508 3856 8501 3851 8503
      3851 8498 3843 8496 3846 8492 3838 8490
      3834 8479 3854 8448 3856 8437 3792 8399
TIME...MOT...LOC 2005Z 263DEG 86KT 3796 8600

JDG
Local storm report, Mar 31, 3:11 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 PM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 SE HARDINSBURG        37.77N 86.44W
03/31/2016                   BRECKINRIDGE       KY   AMATEUR RADIO

            ROOF OFF THE GYM AT BRECKINRIDGE COUNTY
            MIDDLE SCHOOL. DAMAGE TO A NEARBY GAS
            STATION. DAMAGE TO BUILDINGS ON FAIRGROUNDS
            ROAD.

&&

MRC
Local storm report, Mar 31, 3:16 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     1 NNW FORT KNOX         37.91N 85.97W
03/31/2016  M56 MPH          HARDIN             KY   ASOS

            49 KNOT GUST AT GODMAN AAF, FORT KNOX.

&&

MRC
Local storm report, Mar 31, 3:26 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
426 PM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 NNW VALLEY STATION    38.12N 85.88W
03/31/2016                   JEFFERSON          KY   PUBLIC

            LARGE LIMB DOWN ARISTIDES DRIVE, PRP.

&&

MRC

The radar

The Louisville radar (KLVX), 47 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
March 31, 3:27 PM EST
Where
Clark County, 0.54 mi W of Utica
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.330, -85.660

A broadcast meteorologist relayed a report of a tree down on a house due to severe thunderstorm winds.

Thunderstorm Wind, Clark

When
March 31, 3:30 PM EST
Where
Clark County, 1.48 mi NNW of Jeffersonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.300, -85.730

A public report was received of a tree blown down on Cedarview Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622798, 622800.